After a Hair Transplant Can I Replace Hair Loss Medication with Laser Therapy or Herbs?September 15th, 2008
Q: I am interested in a hair transplant, but am turned off by the apparent side effects of follow up Propecia. Could herbs serve the purpose of Propecia? Regarding laser treatments, do they work on their own, or do you need drugs to supplement? Can laser damage in some cases, rather than benefit? It seems odd that laser therapy has been undertaken in Europe for 10 years, yet there are no published studies on the results. Might this be because it doesn’t work in the longer term?
A: Finasteride is the best medication. Herbs are not particularly effective for hair loss. You should consider trying finasteride.
If you are in the 2% group that has side effects with Propecia, just stop taking the medication. If you do not experience side effects, then there is no problem taking the medication long-term. Hair transplant surgery doesn’t prevent the progression of hair loss. That is why it is used in conjunction with medication.
Laser therapy can cause shedding initially (as can Propecia and Rogaine), but this means it is working. It does not cause actual hair loss. Your skepticism of the value of Laser therapy long term is one we have as well. Keep in mind, however, that while long-term studies are extremely important, they are very hard and costly to run and there is little incentive for companies to do this.
It is interesting that the FDA does not require longer term data on medications or devices that need to be used on a continued basis.Related Posts:
- If There is Some Bleeding at the Graft Site, Will it Affect Growth?
- Can Pulling Out Transplanted Hair Effect Growth After Hair Transplant?
- How Can I Make a Hair Transplant Less Obvious Post-op?
- Is it Normal to be Shedding Three Months After a Hair Transplant?
- After Hair Transplant, Can I Sleep Normally?
Tags: Food & Drug Administration (FDA), Hair Loss Medication, Herbs, Laser Comb Long-term Results, Laser Therapy, Medication Side Effects, Propecia (Finasteride), Propecia Side Effects, Rogaine (Minoxidil), Shedding at Start of Laser Therapy, Shedding at Start of Treatment with Medication Posted by Robert M. Bernstein M.D. on September 15th, 2008 at 7:00 am